Managing hypertension in older adults can feel like a catch-22.
Lowering systolic BP can benefit even very old patients with hypertension...reducing CV events, heart failure, and death.
But older adults may be at higher risk for BP med side effects...such as dizziness, electrolyte problems, and bumps in serum creatinine.
Use the same general approach to manage hypertension in all adults, including lifestyle changes.
But consider some nuances in older patients.
Tailor BP goals to your patient. For many elderly patients over 75 years, aim for a systolic BP less than 120 mmHg...if they tolerate treatment well and are motivated.
Relax the goal to less than 140/90 or even 150/90 for older patients at high fall risk, with orthostatic hypotension, etc...or even higher for those with severe dementia, limited life expectancy, etc.
Explain hurried BP checks can lead to overtreatment. Encourage home BP monitoring. Suggest a properly sized cuff, sitting quietly first, etc.
Rely on thiazides, ACEIs, ARBs, or calcium channel blockers. Confirm med adherence before recommending higher doses or adding meds.
To step up, consider combining moderate doses of BP meds to try to limit side effects...instead of pushing the dose of one med.
Encourage older patients on an ACEI, ARB, or thiazide to stay hydrated and avoid NSAIDs...to reduce risk of acute kidney injury.
Advise close monitoring of sodium, potassium, and renal function...and ask about side effects. For example, listen for thiazide patients who report confusion, headache, or nausea...which may suggest hyponatremia.
Be ready to help deprescribe meds if patients report dizziness or lightheadedness...despite rising slowly. And consider backing off if diastolic BP drops below 60 mmHg...going too low may increase CV risk.
Look for obvious BP meds to taper off, such as clonidine...or a beta-blocker, unless there's a compelling indication (heart failure, etc).
- Can J Cardiol 2018;34(5):506-25
- Cochrane Database Syst Rev 2019;(6):CD000028
- J Am Coll Cardiol 2018;71(19):e127-e248
- Ann Intern Med 2017;166(6):430-7
- JAMA 2016;315(24):2673-82